Tornadoes · United States · Louisiana · 2017

EF1 tornado, Hilltop, Louisiana, December 20, 2017

This EF1 tornado ran 0.9 miles across Jackson Parish on December 20, 2017, touching down at 1:02 AM CST and reaching 110 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 20, 2017
Touchdown
1:02 AM CST (07:02 UTC)
Lifted
1:07 AM CST (07:07 UTC)
On the ground
5 minutes
Path length
0.9 miles (1.5 km)
Path width
110 yards (101 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Jackson Parish
Touchdown point
32.337, -92.680
Lift-off point
32.343, -92.666
Record number
1712200102-01

The damage survey

12 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.

  • wood pole barn uplifted out of ground
  • metel disk in window frame

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and Northcentral Louisiana, resulting in moderate surface instability. Meanwhile, a surface low developed during the afternoon over North Texas along a weak cold front, associated with a strong upper level trough of low pressure that progressed east across Westcentral and North Texas during the afternoon and evening. Steep lapse rates aloft enhanced instability across the warm sector south of the warm front, with adequate shear present and strong upper level forcing ahead of the trough leading to the development of stronger, more surface based showers and thunderstorms during the evening and overnight hours. These storms became severe as they moved across portions of Lower East Texas during the evening and into Northcentral Louisiana during the early morning hours on December 20th. Damaging winds destroyed a mobile home in Campti in Natchitoches Parish, with an isolated tornado touching down just southeast of Quitman in Jackson Parish.

An EF-1 tornado with maximum estimated winds near 105 mph touched down along Parish Road 104 southeast of Quitman and moved northeast across Bethany Church Road and Beech Springs Road. Several trees and numerous large limbs were snapped, and a wooden pole from a barn was uplifted out of the ground. A single wide mobile home slid off of concrete blocks and its roof was peeled off along Beech Springs Road. A few shingles were blown off of the roof of a nearby double wide mobile home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Dec 20, 12:13 AM CST, 49 minutes earlier.

Area forecast discussion, Dec 20, 12:13 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1213 AM CST Wed Dec 20 2017

.UPDATE...
Just a quick update with the midnight hour.

&&

.DISCUSSION...
The line of showers and Thunderstorms continues to make good
progress to the East at some 20 to 30 mph from Deep East Texas
across Toledo Bend and North Central Louisiana and Southeast
Arkansas. Our pop and weather grid had significant wording changes
from 00-06Z to 06-12Z grids for the overnight. No other changes
at this time. /24/

&&

.PREV DISCUSSION... /issued 1141 PM CST Tue Dec 19 2017/

AVIATION...
A line of thunderstorms to exit MLU/ELD from the west through
20/08Z with LIFR conditions expected to develop across area
terminals overnight. Conditions to gradually improve to MVFR by
20/18Z and VFR across most sites by 21/00Z. Otherwise, west-
northwest winds around 5 knots overnight into Wednesday to become
southerly around 5 knots after 21/00Z. /05/

PREV DISCUSSION... /issued 1030 PM CST Tue Dec 19 2017/

UPDATE...
Tweak pops after midnight and add heavy wording for East.

DISCUSSION...
Sharp back edge of strong line of showers with some embedded
Thunderstorms extends right in the heart of the Four state area
this evening moving East near 30 mph along I-20 with an additional
one and a quarter inches of rainfall in the last hour or two.
Farther south the line is moving at 20 mph and is narrow, but
still may be briefly heavy. So expect gusts with the rain to 20
and 30 mph. The core upper low has another cluster of
Thunderstorms moving along the Red river of OK/TX and may affect
portions of I-30 overnight. Minor flooding may occur with this
rain along I-20, but and the good news is that heavier rains
earlier in NE TX have moved East. /24/

&&

 .PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  49  74 / 100  10   0  10
MLU  61  73  48  73 /  80  10   0  10
DEQ  52  66  45  71 / 100  10   0   0
TXK  55  67  49  72 / 100  10   0   0
ELD  56  67  46  72 / 100  10   0  10
TYR  54  69  49  74 /  90   0   0  10
GGG  54  70  48  74 /  90  10   0  10
LFK  56  72  49  73 /  70   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/05
Hazardous weather outlook, Dec 19, 11:59 AM CST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1159 AM CST Tue Dec 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1159 AM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Patchy dense fog will remain possible this afternoon. Showers and
thunderstorms will continues to spread northeast across the
region today. A few storms may become severe, with damaging winds
and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will return to the region Friday as a
strong cold front moves across the region. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected due to the isolated
nature of any severe weather.

09

In the hours before

Local storm report, Dec 19, 10:56 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1056 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      RUSK                    31.80N 95.15W
12/19/2017                   CHEROKEE           TX   FIRE DEPT/RESCUE

            FLOODING REPORTED ON STATE HIGHWAYS 69,
            HIGHWAY 84 AT 1248, LOCAL STREET FLOODING IN
            RUSK.

&&

25
Special weather statement, Dec 19, 11:26 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1126 PM CST TUE DEC 19 2017

LAZ010-011-017-018-TXZ153-166-167-200615-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-Sabine TX-
San Augustine TX-Shelby TX-
1126 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE SOTO...SOUTHEASTERN
RED RIVER...WEST CENTRAL NATCHITOCHES AND NORTHERN SABINE PARISHES...
EASTERN SHELBY...NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE
COUNTIES UNTIL 1215 AM CST...

At 1125 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Logansport to San Augustine.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Milam, Many, San Augustine, Coushatta, Zwolle, Converse, Patroon, Oak
Grove, Pleasant Hill, Martin, Huxley, South Mansfield, Noble, Fisher,
Edgefield, Stanley, Lake End, Belmont, Hanna and Pelican.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 9319 3149 9346 3144 9418 3198 9390
TIME...MOT...LOC 0525Z 259DEG 34KT 3193 9386 3152 9408

24
Local storm report, Dec 19, 11:30 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      REKLAW                  31.86N  94.98W
12/19/2017                   RUSK               TX   TRAINED SPOTTER

            WATER OVER ROAD AT HWY 84 AND 204

&&

EVENT NUMBER SHV1700062

10
Special weather statement, Dec 19, 11:38 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1138 PM CST TUE DEC 19 2017

ARZ073-200630-
Union AR-
1138 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 1230
AM CST...

At 1138 PM CST, Doppler radar was tracking a strong thunderstorm near
Wesson, or 10 miles west of El Dorado, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon, Urbana, Lawson,
Wesson, Newell, Pigeon Hill, Cairo, Hillsboro, Three Creeks, Kenova
and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3306 9288 3331 9292 3338 9272 3336 9268
      3337 9265 3336 9260 3337 9259 3336 9254
      3332 9252 3333 9250 3332 9249 3333 9248
      3332 9246 3331 9247 3330 9246 3329 9247
      3327 9244 3328 9237 3314 9233
TIME...MOT...LOC 0538Z 259DEG 33KT 3318 9285

24
Special weather statement, Dec 20, 12:12 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1212 AM CST WED DEC 20 2017

LAZ011>013-017>019-200715-
Winn LA-Bienville LA-Natchitoches LA-Red River LA-Jackson LA-
Sabine LA-
1212 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...EASTERN
RED RIVER...NATCHITOCHES...SOUTHEASTERN BIENVILLE...NORTHEASTERN
SABINE AND WESTERN WINN PARISHES UNTIL 115 AM CST...

At 1211 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coushatta to 10 miles north of Many to 7
miles south of Zwolle. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Natchitoches, Jonesboro, Many, Coushatta, Campti, Allen, Florien,
Provencal, Natchez, Martin, Clarence, Goldonna, Saline, Lucky,
Ashland, Calvin, Fisher, Edgefield, Robeline and Powhatan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 9369 3170 9350 3192 9339 3193 9335
      3196 9338 3224 9324 3223 9269 3171 9287
      3171 9296 3168 9296 3166 9291 3140 9310
TIME...MOT...LOC 0611Z 267DEG 30KT 3200 9337 3172 9346 3154 9360

13
Special weather statement, Dec 20, 12:24 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1224 AM CST WED DEC 20 2017

LAZ004>006-012>014-200730-
Bienville LA-Lincoln LA-Ouachita LA-Union LA-Claiborne LA-Jackson LA-
1224 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTHERN
UNION...NORTHERN OUACHITA...NORTHEASTERN BIENVILLE...SOUTH CENTRAL
CLAIBORNE AND LINCOLN PARISHES UNTIL 130 AM CST...

At 1224 AM CST, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 7 miles northwest of Grambling, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Grambling, Farmerville,
Arcadia, Dubach, Choudrant, Simsboro, Marion, Vienna, Downsville,
Drew, D Arbonne, Mount Zion, Haile, Folksville, Rocky Branch and
Unionville.

LAT...LON 3242 9293 3266 9293 3291 9216 3253 9202
TIME...MOT...LOC 0624Z 258DEG 43KT 3259 9282

13

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KBAD), 00:00Z

7.0 hours before the tornado, 102 km from the path. December 20, 2017.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 513 joules per kilogram, CIN -10, lifted condensation level 542 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-12-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 393 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
219 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.9
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Shreveport, LA (KBAD), 12:00Z

5.0 hours after it, 102 km from the path. December 20, 2017.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91835, lifted condensation level 626 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-12-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -52 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91835 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Ruston (RSN), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
05:15 UTC69.465.5190° 12 kt161014.2
05:35 UTC69.865.5200° 11 kt161013.9VCTS
05:55 UTC69.465.7200° 11 kt161013.5
06:15 UTC6966.2200° 9 kt1013.5VCTSRA
06:35 UTC68.566.6200° 10 kt151012.9+RA
06:55 UTC68.466.6200° 8 kt191012.9RA
07:15 UTC68.266.4260° 9 kt161013.5+RA
07:35 UTC66.765.30° 0 kt1012.9-RA
07:55 UTC66.264.80° 0 kt1012.5
08:15 UTC65.864.4210° 5 kt1012.9
08:35 UTC66.264.60° 0 kt1012.9RA
08:55 UTC66.264.80° 0 kt1012.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 110 km away, was scanning. The volume nearest the touchdown began at 07:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
07:02 UTCTORNADO2 Ese QuitmanJackson, LALARGE HARDWOOD TREE SNAPPED NEAR INITIAL TOUCH DOWN.
07:03 UTCTORNADO2 Ese QuitmanJackson, LALARGE SOLAR PANEL BENT, METAL DEBRIS EMBEDDED IN WINDOW FRAMING, AND METAL POLE BARN LOFTED.
07:04 UTCTORNADO3 Ese QuitmanJackson, LASEVERAL HARDWOOD TREES SNAPPED.
07:05 UTCTSTM WND DMG2 Nw North HodgeJackson, LAQUITMAN FIRE CHIEF REPORTS DAMAGE TO TREES AND HOMES ON BEAR CREEK ROAD.
07:05 UTCTORNADO3 E QuitmanJackson, LAHARDWOOD TREES SNAPPED AND SINGLE-WIDE MOBILE HOME PUSHED OFF OF FOUNDATION.
07:06 UTCTORNADO3 E QuitmanJackson, LAUPROOTED TREES AND ROOF OF DOUBLE-WIDE MOBILE HOME RIPPED OFF.
07:07 UTCTSTM WND DMG3 E QuitmanJackson, LAQUITMAN FIRE CHIEF REPORTS DAMAGE TO TREES AND HOMES ON BEECH SPRINGS ROAD.
07:07 UTCTSTM WND DMG3 Ese QuitmanJackson, LAQUITMAN FIRE CHIEF REPORTS DAMAGE TO TREES AND HOMES ON BETHANY CHURCH ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are

The other tornadoes of December 20, 2017

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 201:37 AM CSTEF1Jasper, TX4.0250$30,000
December 201:59 AM CSTEF1Calcasieu Parish, LA3.0600$15,000
December 202:17 AM CSTEF1Calcasieu Parish, LA4.7600$250,000
December 206:35 AM CSTEF1Walthall, MS9.980
December 2010:40 AM CSTEF0Randolph, AL3.216
December 201:15 PM ESTEF0Meriwether, GA3.2125$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.